Tagged Articles

kidney function 6 articles

High doses of NSAIDs put users at risk of heart attacks, strokes

Millions of people take nonsteroidal anti-inflammatory drugs (NSAIDs) to treat mild to moderate pain, but new research shows the medication may put users at risk for heart attacks and strokes. NSAIDs are in a class of painkillers that includes the medications aspirin, ibuprofen and naproxen. They are sold over-the-counter in both generic version and brand names such as Advil, Motrin and Aleve. Prescription NSAIDs are also available. The most common side effects associated with the drugs includes stomach upset and ulcers. They may also interfere with kidney function. The new study showed that high doses of these drugs taken regularly can increase ... Read More

FDA warns of seizure risk with MS drug

Ampyra (dalfampridine), a drug used to help people with multiple sclerosis (MS) walk, has been linked to seizures, according to a recent safety announcement by the Food and Drug Administration (FDA). The majority of seizures happened within days to weeks after starting the recommended dose and occurred in patients having no history of seizures. The FDA also announced that it is updating the Ampyra drug label to clarify recommendations that kidney function should be checked in patients before starting the drug and be monitored at least annually while receiving Ampyra treatment. Additionally, patients who miss a dose should not take ... Read More

Gadolinium contrast agents used off-label in MRAs pose even greater risk

Gadolinium based contrast agents used during MRIs, are known to be associated with the onset of Nephrogenic Systemic Fibrosis/ Nephrogenic Fibrosing Dermopathy (NSF/NSD) in patients with pre-existing kidney disease. But the use of gadolinium in a procedure call Magnetic Resonance Angiography (MRA) could put these patients at an even greater risk of developing NSF/NSD, because these procedures often use far more gadolinium than a typical MRI. The use of gadolinium contrast agents in MRAs is a growing practice, even though the Food Drug Administration (FDA) never approved gadolinium for MRAs. An MRA is a variation of a traditional MRI that ... Read More

NorCal man blames MRI dyes for illness

An elderly man has sued several major health companies, claiming the dyes used to scan his failing kidneys caused a rare, painful and incurable disease. Peter Gerber, 72, of San Rafael, contends that injections of dyes containing the heavy metal gadolinium caused him to develop nephrogenic systemic fibrosis, or NSF. Also known as nephrogenic fibrosing demopathy, the disease can thicken the skin, stiffen joints, restrict movement and potentially lead to death if it affects internal organs. Only about 215 cases have been reported worldwide, all involving people with kidney disease. No cures have been reported but some patients have seen ... Read More

MRI contrast agents get strong kidney-risk warning

Certain contrast agents used in magnetic resonance imaging — gadolinium-based products made by Bayer AG, GE and others — will now carry the U.S. Food and Drug Administration’s strongest, “black box” warning. The FDA’s move on Friday finalizes its announcement in May that it would add the labeling warning to the MRI contrast agents. The final warning notes that the agent boosts the risk of a potentially fatal side effect in patients with certain kidney and liver conditions. The skin disease called nephrogenic systemic fibrosis, or NSF, can occur in some patients, the companies said in a joint letter to ... Read More

MRI Gadolinium contrast agents get black box warning

The U.S. FDA indicated that it would start adding its strongest ‘black box’ warnings to gadolinium based contrast agents used in MRIs by May of next year. There are five different types of gadolinium based contrast agents, and the FDA has evidence enough to suggest a causal connection between the agents and a skin condition called nephrogenic systemic fibrosis (NSF) in patients with impaired kidney function. NSF normally begins from days to several months after the exposure to the contrast agents, and results in the thickening and tightening of the skin. Skin may become spotted and may be accompanied by ... Read More